Florida, 2023

Strong Wind in Florida, December 10, 2023

December 10, 2023 · NWS JAX · 1 event in 1 county or zone

Isolated strong storm preceded a cold front, then trailing the frontal passage overnight, stronger non-thunderstorm wind gusts of 40-55 mph caused minor damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Isolated strong storm preceded a cold front, then trailing the frontal passage overnight, stronger non-thunderstorm wind gusts of 40-55 mph caused minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 10, 11:37 PM UTC, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 10, 11:37 PM UTC, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
637 PM EST Sun Dec 10 2023

...New UPDATE, AVIATION...
...BRIEF PERIOD OF STRONG GUSTS WITH COLD FRONT PASSAGE LATE THIS
EVENING...

.UPDATE...
Issued at 635 PM EST Sun Dec 10 2023

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

The threat of severe weather has ended and the earlier tornado watch
was cancelled. Pockets of moderate to heavy rain continue to push
east and a few embedded and elevated storms are still possible south
of Jacksonville along the NE FL coast for the next half hour or so.

Upstream, the cold front is progressing eastward across the FL
panhandle and will reach our area late this evening then push
offshore into the Atlantic by midnight. A strong initial bout of
wind is expected with the frontal passage, with gusts in the 35-40
mph range. Though isolated gusts of 40+ mph will be possible, mainly
at the immediate beaches, it will be so brief that a Wind Advisory
is not necessary. A few more showers capable of moderate rain
will also push through with the front as it passes.

Strong cold air advection will plummet temperatures overnight and
low temps into the upper 30s from the Suwannee Valley northward
across inland SE GA. Elsewhere, low to mid 40s are anticipated by
sunrise Monday.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 305 PM EST Sun Dec 10 2023

Building high pressure from the west will lead to dry conditions
for the area during the start of the week. Onshore flow will lead
to the advection of moisture over coastal locations resulting in
the possibility of a few coastal showers. Daytime highs will
mainly be in the upper 50s across the area with north central
Florida reaching the lower 60s. Temperatures will hover just above
freezing during the overnight hours into Tuesday. Lows for most
of northeast Florida will dip to the low/mid 40s. Lows over the
the Suwannee Valley Region in northeast Florida and northward
towards southeast Georgia will see temperatures dip to the mid
30s. Come Tuesday, the dry conditions will continue with the
addition of an increase in cloud cover as the day progresses. A
bit warmer temperatures on Tuesday as Highs will be in the 60s
with warmer temperatures over north central Florida.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 305 PM EST Sun Dec 10 2023

The dry conditions are expected to continue at the start of the
forecast period as high pressure remains to the north of the
area. Precipitation chances increase on Friday, with the counties
in north central Florida with the best chances of rain as
moisture moves northward from central Florida . Precipitation
chances will currently stay in the 30% to 40% range as guidance
remain uncertain in the magnitude and the northward extent of
instability and deep moisture. Daytime Highs will remain in the
60s during this period, with north central Florida counties
getting into the lower 70s. Overnight Lows in southeast Georgia
will be in the mid/upper 40s, whereas northeast Florida will have
lows in the mid/upper 50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM EST Sun Dec 10 2023

Severe weather threat has concluded. After a brief 1-2 hour lull,
an upstream cold front will bring the last batch of showers
through the region. Before the frontal passage, low stratus is
expected to develop mainly at MVFR levels but a few airfields may
fall to IFR. An abrupt wind shift to the WNW is anticipated with
the passage of the front between 03-05z. Initially, gusts could
reach up to 35 knots for an hour or two before decreasing and
trending more northwesterly. Skies will improve to VFR and then
SKC conditions by daybreak Monday.

&&

.MARINE...
Issued at 305 PM EST Sun Dec 10 2023

A strong cold front will cross the local waters this evening with
solid Small Craft Advisory conditions in the Southwest flow ahead
of the squall line of strong to isolated severe thunderstorms that
will precede this front with stronger storms being capable of
producing damaging wind gusts and waterspouts through early this
evening. Outside of thunderstorm activity, westerly winds will
increase towards sunset for the near shore waters, with winds then
shifting to northwesterly and occasionally gusting to Gale Force
after midnight both near shore and offshore, but will hold off on
Gale Warning as most of the peak wind gusts over 35 knots will
occur with pre-frontal convection.

High pressure will then build over the southeastern states in the wake
of this cold frontal passage on Monday morning, allowing for
gradually diminishing northerly winds and subsiding seas. This
high pressure center will migrate northeastward and will
strengthen over the coastal Carolinas on Tuesday, resulting in an
extended period of strong northeasterly winds and steadily
building seas that will persist into next weekend with Small Craft
Advisory headlines re-developing. Coastal troughing developing
over our near shore waters will likely develop showers by mid to
late week that may persist into next weekend.

Rip Currents/Surf: Offshore flow on Monday will lead to Low Risk
of Rip Currents, with a return to Moderate Risk of Rip currents on
Tuesday as onshore flow develops, then High Risk likely from
Wednesday well into next weekend as onshore flow increases and
surf builds. Surf around 2 ft Monday will build to 2-4 ft on
Tuesday, and 3-6 ft Wednesday, then into the 5-8 ft range by
Thursday with High Surf Advisory headlines likely through the end
of the week at least.

--------------------------------------------------------

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  38  57  35 /  90  80   0   0
SSI  73  44  58  44 /  90  90   0   0
JAX  79  43  59  41 /  90  80   0   0
SGJ  80  46  59  49 /  70  80   0   0
GNV  79  43  59  40 /  90  80   0   0
OCF  81  45  60  41 /  90  60   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EST Monday for AMZ450-452-454.

     Small Craft Advisory until 10 AM EST Monday for AMZ470-472-474.

&&

In the hours before

Special weather statement, Dec 11, 12:56 AM UTC, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
756 PM EST Sun Dec 10 2023

FLZ020-021-023-122-222-GAZ132>135-149-151-152-162-163-250-110200-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Baker FL-Pierce GA-Bacon GA-Clinch GA-Coffee GA-Jeff Davis GA-
Brantley GA-Northern Ware GA-Atkinson GA-Appling GA-Echols GA-
756 PM EST Sun Dec 10 2023

...GUSTY SHOWERS ALONG THE COLD FRONT WILL IMPACT
COLUMBIA...HAMILTON... NORTHWESTERN BAKER...SUWANNEE...SOUTHEASTERN
COFFEE...PIERCE... ECHOLS...WEST CENTRAL
BRANTLEY...CLINCH...ATKINSON...WARE...BACON... JEFF DAVIS AND
APPLING COUNTIES THROUGH 900 PM EST...

At 755 PM EST, Doppler radar was tracking gusty showers along a the
cold front extending from 6 miles northeast of Lumber City to 10
miles southeast of Perry. Movement was east at 30 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Lake City, Douglas, Live Oak, Jasper, Baxley, Hazlehurst,
Alma, Blackshear, and Homerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 8206 3177 8213 3147 8209 3102 8226
      3101 8258 3082 8243 3059 8242 2983 8269
      2994 8279 2989 8291 3008 8307 3012 8323
      3039 8317 3060 8326 3063 8314 3080 8313
      3087 8297 3119 8302 3189 8272 3197 8247
TIME...MOT...LOC 0055Z 276DEG 25KT 3200 8262 3000 8346

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Local storm report, Dec 11, 1:27 AM UTC, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
827 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Non-Tstm Wnd Gst 2 SSW Douglas           31.48N 82.87W
12/10/2023  M45 MPH          Coffee             GA   AWOS

            AWOS station KDQH Douglas Muni.

&&

PK
Local storm report, Dec 11, 1:45 AM UTC, 45 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
845 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Non-Tstm Wnd Gst 2 WSW Alma              31.53N 82.50W
12/10/2023  M44 MPH          Bacon              GA   ASOS

            ASOS station KAMG Alma.

&&

PK
Local storm report, Dec 11, 1:50 AM UTC, 40 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
850 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Non-Tstm Wnd Gst 4 SSW Baxley            31.71N 82.39W
12/10/2023  M40 MPH          Appling            GA   Mesonet

            Mesonet station BXYG1 Baxley.

&&

PK
Special weather statement, Dec 11, 2:01 AM UTC, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
901 PM EST Sun Dec 10 2023

FLZ020-021-023-024-030-031-035-122-136-222-236-GAZ135-136-151>153-
162-163-165-250-264-350-364-110300-
Southern Columbia FL-Union FL-Hamilton FL-Suwannee FL-
Inland Nassau FL-Bradford FL-Northern Columbia FL-Gilchrist FL-
Eastern Alachua FL-Western Alachua FL-Baker FL-Pierce GA-
Northeastern Charlton GA-Clinch GA-Brantley GA-Wayne GA-
Northern Ware GA-Inland Glynn GA-Appling GA-Inland Camden GA-
Western Charlton GA-Echols GA-Southern Ware GA-
901 PM EST Sun Dec 10 2023

...GUSTY SHOWERS ALONG A COLD FRONT WILL IMPACT NORTHEASTERN
GILCHRIST... NORTHWESTERN BRADFORD...NORTHWESTERN
ALACHUA...COLUMBIA... SOUTHEASTERN HAMILTON...NORTHWESTERN
NASSAU...BAKER...UNION... SOUTHEASTERN SUWANNEE...NORTHWESTERN
CAMDEN...NORTHWESTERN GLYNN... PIERCE...SOUTHEASTERN
ECHOLS...BRANTLEY...SOUTHEASTERN CLINCH... CHARLTON...SOUTHEASTERN
WARE...WAYNE AND SOUTHEASTERN APPLING COUNTIES THROUGH 1000 PM EST...

At 900 PM EST, Doppler radar was tracking gusty showers along a cold
front extending from 8 miles north of Odum to 7 miles west of
Ichetucknee Spring. Movement was southeast at 35 mph.

HAZARD...Wind gusts 40 to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waycross, Lake City, Jesup, Blackshear, Hilliard, Folkston, Lake
Butler, Nahunta, White Springs, and Patterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8202 3179 8199 3179 8196 3167 8185
      3165 8181 3166 8181 3158 8170 3147 8161
      3145 8163 3139 8156 2962 8239 2984 8289
      2989 8288 2989 8292 2996 8294 3185 8209
TIME...MOT...LOC 0200Z 296DEG 31KT 3178 8202 2993 8289

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Local storm report, Dec 11, 2:28 AM UTC, 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
928 PM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Non-Tstm Wnd Gst Waycross                31.25N 82.40W
12/10/2023  M43 MPH          Ware               GA   AWOS

            AWOS station KAYS Waycross Ware Co. Gusts
            associated with line of showers along the
            edge of a strong cold front.

&&

AB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Duval

When
December 10, 10:30 PM EDT
Where
Western Duval forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

The broadcast media reported a semi-truck jack-knifed due to strong wind gusts along I-295 northbound into a concrete barrier. All lanes of I-295 northbound north of the Trout River were blocked for a couple of hours. Gusty winds of 45-55 mph were reported across the county in a line of showers along a cold front around the time of damage. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145441.